08 July, 2011
What does fact checked mean?
At Healthfully, we strive to deliver objective content that is accurate and up-to-date. Our team periodically reviews articles in order to ensure content quality. The sources cited below consist of evidence from peer-reviewed journals, prominent medical organizations, academic associations, and government data.
The information contained on this site is for informational purposes only, and should not be used as a substitute for the advice of a professional health care provider. Please check with the appropriate physician regarding health questions and concerns. Although we strive to deliver accurate and up-to-date information, no guarantee to that effect is made.
The Symptoms of a Vitamin D3 Overdose
Vitamin D3, also called cholecalciferol, is a type of vitamin D found in certain fortified foods and dietary supplements. Adequate vitamin D intake levels for adults range between 5 and 15 mcg daily according to the Office of Dietary Supplements. Health professionals with the office warn that if you consume more than 50mcg of vitamin D on a regular basis, you may increase your risk of developing overdose symptoms.
Upset Stomach and Weight Loss
Excess levels of vitamin D3 may irritate your digestive tract, which may cause upset stomach symptoms. You may feel nauseous or begin vomiting. Persistent stomach discomfort may also contribute to appetite loss and subsequent weight loss. If you experience severe stomach pain or prolonged upset stomach after taking a large dose of vitamin D3, seek prompt care from a doctor.
You may find it difficult to have a normal bowel movement if you take too much vitamin D3. Constipation may also exacerbate upset stomach symptoms or may cause abdominal bloating or cramping. Talk with a doctor if you experience repeated episodes of constipation.
Weakness may develop as a symptom of a vitamin D3 overdose. You may find it difficult to perform normal physical tasks, such as picking up your child or lifting a bag of groceries. Weakness may also occur in conjunction with excessive fatigue. If you feel fatigued, you may have trouble focusing or concentrating at work or school.
Increased Thirst and Urination
A vitamin D3 overdose can affect the way calcium is absorbed by your body. Increased vitamin D3 levels may also increase calcium levels in your blood, which is a condition called hypercalcemia. Consequently, you may experience increased thirst or urination as symptom of a vitamin D3 overdose. Consult a doctor if you experience these symptoms. Increased thirst and urination may also be signs of other medical conditions, including diabetes.
Metallic Taste and Dry Mouth
An unpleasant metallic taste may develop in your mouth as a symptom of a vitamin D3 overdose. You may also notice that your mouth or throat feels unusually dry or that your saliva is thick and sticky. These overdose symptoms may exacerbate other symptoms, including stomach discomfort and increased thirst.
Dizziness or Unsteadiness
Episodes of dizziness may develop after you take a high dose of vitamin D3. Sensations of dizziness may make you feel unsteady when you attempt to stand or walk about normally. Dizziness may also contribute to headache pain or confusion.
Excess calcium levels caused by a vitamin D3 overdose may interfere with the transmission of nerve signals through your brain. Diminished brain function may lead to symptoms of confusion or changes in your mental ability. These symptoms may make it challenging for you to complete your normal daily tasks at home, school or work.
- Art-Of-Photo/iStock/Getty Images